Laxatives are among the most commonly sold nonprescription drugs. Various forms of laxatives are used to treat varying degrees of constipation in people of all ages. Laxatives, like any other drug, may cause side effects during use. Some temporary side effects of laxatives may be a sign of the digestive system returning to normal while other side effects of laxatives may persist for the duration of use of laxatives.
Using stimulant laxatives such as oral Dulcolax, Correctol and Ex-Lax causes cramping in the abdomen and the lower digestive tract. Stimulant laxatives work to relieve constipation by stimulating contractions of the abdominal wall to move stool into the rectum for elimination. Cramping during the use of stimulant laxatives is a component of the method of action for these types of laxatives. Rectal laxatives such as enemas cause cramping because of the liquid dilation of the colon and rectum.
Glycerin suppositories are inserted into the rectum to relieve mild to moderate constipation. Suppositories must make contact with the anal opening during insertion. Using suppositories to treat constipation may cause irritation and a burning sensation of the anal opening. Treat irritation to the anal opening through the use of a personal lubricant before the suppository has been administered and after a bowel movement that was caused by a suppository.
Swelling of the abdomen, or bloating, is common both as a symptom of constipation and during the use of overnight laxatives. Bloating is caused when the muscles of the digestive tract contract to add bulk to a constipated stool. Bloating sensations will pass once the constipation has been relieved.
Treating constipation through the use of increased dietary fiber and fiber supplements causes excessive gas and flatulence. Excessive gas and flatulence occur as fiber is absorbed into the digestive tract. Adding too much fiber too soon can also worsen constipation in people with irritable bowel syndrome and constipation caused by congenital megacolon. Decrease the likelihood of excessive gas and flatulence by gradually increasing the amount of dietary fiber and fiber supplements.
Using laxatives may also cause rectal bleeding. Rectal bleeding during the use of laxatives may be caused by temporary diarrhea associated with laxative use, or may be caused by irritation of the delicate lining of the rectal wall as the laxatives work to soften hardened fecal matter. Consult with your doctor if rectal bleeding occurs for more than three days following the use of a laxative for the relief of constipation.
Treating constipation with the habitual use of laxatives may actually cause the constipation to become worse. Laxatives, with the exception of fiber, are just like any other drug. The body gradually builds tolerance leading to the need for increased dosage for the proper relieving effect of laxatives. Use stimulant laxatives only after dietary and lifestyle modifications have failed to provide effective relief for constipation.
The use of laxatives for recreational purposes and for the purposes of losing weight can actually cause constipation and the need to use a laxative for any bowel movement at all. Chronically using laxatives to lose weight causes the muscles in the digestive system to become weak and unable to function to properly facilitate the normal elimination of fecal matter.